Alert archive / Idaho / Flash Flood Warnings in 2008
Flash Flood Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Jul 22, 2008, 12:48 PM MDT for Blaine County, Custer County, Idaho. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 12:48 PM MDT (18:48 UTC)
- Expired
- Jul 22, 2008, 2:45 PM MDT
- In force
- 117 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blaine County, ID, Custer County, ID
The radar
The Boise radar (KCBX), 154 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:30 PM MDT | FLASH FLOOD | 13 N Challis, ID | SEVERAL ROADS WASHED OUT IN THE MORGAN CREEK AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPIH 221850
FFWPIH
IDC013-037-222045-
/O.NEW.KPIH.FF.W.0002.080722T1848Z-080722T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1248 PM MDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
WESTERN CUSTER COUNTY IN CENTRAL IDAHO...
THIS INCLUDES THE CITY OF STANLEY...
* UNTIL 245 PM MDT.
* AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 36
MILES NORTHWEST OF CUSTER TO 10 MILES WEST OF CUSTER TO 25 MILES
SOUTHWEST OF GALENA...OR ALONG A LINE EXTENDING FROM 39 MILES NORTH
OF STANLEY TO 11 MILES NORTH OF STANLEY TO 18 MILES NORTHWEST OF
FAIRFIELD...MOVING NORTHEAST AT 47 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUNBEAM
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. IT
IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS
SHOULD AVOID STREAMS OR CREEKS.
LAT...LON 4474 11420 4363 11466 4379 11469 4378 11484
4385 11497 4397 11497 4403 11505 4413 11502
4433 11528 4443 11522 4458 11530 4462 11519
4475 11512 4472 11493 4480 11480 4465 11472
4459 11448 4467 11439 4473 11441 4486 11421
$$
KEYESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:43 AM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 22, 9:43 AM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 943 AM MDT TUE JUL 22 2008 .UPDATE... SEVERE THUNDERSTORMS LOOKING MORE LIKELY THIS AFTERNOON. SUN HAS BROKEN OUT OVER MUCH OF THE AREA AND IT IS VERY HUMID BY WESTERN STANDARDS. LIFTED INDICIES ARE EXPECTED TO BE AROUND -4 BY THIS AFTERNOON...PRETTY UNSTABLE. DAMAGING WINDS AND LARGE HAIL ARE A DISTINCT POSSIBILITY. RAISED RAIN CHANCES FOR THE AFTERNOON AND EVENING WITH THE MODELS COMING INTO ALIGNMENT WITH THE TIMING OF THE PRECIPITATION. EXPECT A LINE OF STORMS TO DEVELOP OVER THE LOWER VALLEY EARLY THIS AFTERNOON AND THEN BEGIN MOVING UP THE VALLEY AND INTO THE EASTERN HIGHLANDS EARLY THIS EVENING. FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE CENTRAL MOUNTAINS. RECENT BURN AREAS ALONG WITH AREAS TYPICALLY PRONE TO MUDSLIDES WILL BE ESPECIALLY SUSCEPTIBLE. && .PREV DISCUSSION... /ISSUED 248 AM MDT TUE JUL 22 2008/ 35IN TO CAUSE PROBLEMS. WILL GO WITH A FLASH FLOOD WATCH FOR PARTS OF THE CEN MTNS TODAY...HIGHLIGHTING THE BURN AREA THREAT. THE UPEPR TROF PASSES TO THE EAST TONIGHT...CUTTING OFF THE MONSOON FLOW. A MIOR TROF MOVES THRU ON WED...BUT WITH THE LOSS OF THE MONSOON MSTR...ONLY EXPECTING ISOLD TSTMS IN THE NRN MTNS. UPPER RIDGING RETURNS ON THU AND PREVAILS INTO THE WEEKEND. THE RIDGE MOVES OFF TO THE EAST BY SAT NIGHT. THIS WILL PUT ID BACK INTO SW FLOW AND A POSSIBLE RETURN OF THE MONSOON MSTR. THE GFS SHOWS THE MONSOON FLOW CONTINUING TO THE END OF THE FCST PERIOD...SO HAVE ADDED MTN TSTMS DURING THE AFT/EVE FROM SUN THRU THE END OF THE PERIOD. HEDGES AVIATION...GFS AND NAM ARE HINTING AT PRECIPITATION FOCUS MORE OVER THE CENTRAL IDAHO MOUNTAINS THAN IN THE SNAKE RIVER PLAIN AND SOUTHERN/EASTERN HIGHLANDS THAN YESTERDAY. HOWEVER...MOS GUIDANCE INDICATES ABOUT SAME LEVEL OF PROBABILITY. SINCE CONVECTIVE PARAMETERS IN MODELS ARE MORE TO REMOVE BUILDING INSTABILITY OUT OF MODEL RATHER THAN PINPOINT LOCATION OF PRECIPITATION...WILL KEEP THE BROADER COVERAGE WITH TSRA POSSIBLE AT ANY AIRDROME. SKIES WILL BEGIN TO CLEAR LATE TONIGHT. STILL...DO NOT EXPECT ANY CEILING IMPACTS AND EVEN REDUCTIONS IN VISIBILITY WILL BE TOUGH AFTER SOME LIGHT RAINFALL YESTERDAY...NO BLDU. WIND IS WEAK ALOFT AND DO NOT EXPECT MUCH MORE THAN GUSTS TO 35KT AT ANY AIRPORT. MESSICK FIRE WEATHER...RED FLAG WARNING CONTINUES WITH MOIST UNSTABLE AIR ALSO CONTINUING TODAY. MORE UPPER LEVEL SUPPORT TODAY...IN THE FORM OF LOW PRESSURE CROSSING THROUGH SOUTHERN IDAHO...THAT ENHANCES UPWARD VERTICAL MOTION...SO MAY SEE MORE THUNDERSTORMS THAN ON MON. WED SHOULD BE MUCH DRIER AS INSTABILITY AND THE MOISTURE HAVE BOTH MOVED EASTWARD WITH DRY WESTERLIES ALOFT UNTIL SAT NIGHT. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR IDZ409-410-412- 477. FLASH FLOOD WATCH THROUGH THIS EVENING FOR IDZ018-031. &&
Hazardous weather outlook, Jul 22, 7:19 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE POCATELLO ID 719 AM MDT TUE JUL 22 2008 IDZ017>025-031-032-231200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 719 AM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY PRODUCE ENOUGH RAINFALL TO CAUSE FLASH FLOODING/DEBRIS FLOWS IN BURN AREAS OF THE CENTRAL MOUNTAINS TODAY AND THIS EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS. LATER THIS AFTERNOON...THUNDERSTORMS ACROSS THE CENTRAL MOUNTAINS AND SOUTHEAST IDAHO COULD PRODUCE STRONG WIND GUSTS AND LARGE HAIL. LIGHTNING FROM THUNDERSTORMS MAY ALSO RESULT IN FIRE STARTS...SO A RED FLAG WARNING CONTINUES TODAY FOR THE SNAKE RIVER PLAIN...AND PARTS OF THE CENTRAL MOUNTAINS AND SOUTHERN HIGHLANDS .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:44 AM MDT | Flash Flood Watch | PIH | 18 hr | |
| Jul 22, 1:10 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 50 min |
| Jul 22, 2:02 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 43 min |
| Jul 22, 2:20 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 25 min |
| Jul 22, 2:34 PM MDT | Flash Flood Warning | PIH | Blaine, Custer | 116 min |
| Jul 22, 2:39 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln, Minidoka | 51 min |
| Jul 22, 3:28 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Minidoka | 32 min |
| Jul 22, 3:35 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Madison, Teton | 33 min |
| Jul 22, 4:00 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Minidoka, Power | 45 min |
| Jul 22, 4:12 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Madison, Teton | 48 min |
| Jul 22, 4:26 PM MDT | Severe Thunderstorm Warning | PIH | Teton | 19 min |
| Jul 22, 4:45 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 45 min |
| Jul 22, 4:58 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Teton | 32 min |
| Jul 22, 5:31 PM MDT | Severe Thunderstorm Warning | PIH | Bingham | 29 min |
Nearby
Flash Flood Warnings in Idaho, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.